Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 46, NWS Lincoln, IL

May 15, 1998Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 1998, 8:28 PM CDT for Peoria County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 8:28 PM CDT (01:28 UTC)
Expired
May 15, 1998, 9:15 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Peoria County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:45 PM CDTThunderstorm WindAlta, ILThunderstorm winds blew down several trees, broke one off about 4 feet above the ground, and blew down numerous large tree limbs in the Rock Island State Trail area one mile northwest of Alta. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3559 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
3.7
Supercell composite
20.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KSPI 160127
SVRSPI
ILC143-160215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  PEORIA COUNTY IN CENTRAL ILLINOIS

* UNTIL 915 PM CDT

* AT 825 PM CDT DOPPLER RADAR AND STORM SPOTTERS REPORTED A LINE OF
  SEVERE THUNDERSTORMS EXTENDING FROM BRIMFIELD TO JUST EAST OF
  CANTON...MOVING NORTHEAST AT 50 MPH.

* THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND...
  BARTONVILLE
  PEORIA
  HANNA CITY
  DUNLAP

THESE STORMS DOWNED TREES AND POWER LINES IN EASTERN FULTON COUNTY
NEAR LITTLE AMERICA.

LARGE HAIL AND DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY
THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

GEELHART


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:10 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 15, 2:10 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI MAY 15 1998

SFC ANAL SHOWS COLD FRONT ACROSS WR MO WITH TSRA STARTING TO FIRE AHEAD
OF THIS.   LOTS OF MOISTURE AHEAD OF THE SYS WITH 70 DEWPOINTS ACROSS
MUCH OF CEN IL.  SATL PIC SHOWS DRY AIR AT THE MID LVLS WORKING ACROSS
THE AREA. DRY AIR PUNCH IS HELPING TO WEAKEN THE CAP WITH TSRA GETTING
ITS ACT TOGETHER IN SWRN MO.  BELIEVE THIS WILL BE CEN IL SVR WX CHC
OVERNIGHT AS IT MOVES RAPIDLY EAST WITH THE MID LVL 80-90KT MID LVL JET.
UNSTABLE AIRMASS WITH CAPES OF 3-4K SHOULD KEEP THE TSRA GOING ACROSS MO
INTO IL.  ETA MODEL SEEMS TO HAVE THE BEST HANDLE ON THE LOW LVL MOISTRE
BUT IT IS UNDERDONE SOMEWHAT.  EXPECT SQUALL LINE TYPE OF SYS AS WIND
SHEAR PROFILE SUPPORTS BOW TYPE ECHOS AND THUNDERSTORM WINDS.

SO BEST WAY TO WORD ZONES MAY BE WITH A LIKELY POP OR TSRA DEVELOPING
ACROSS THE NWRN HALF OF CEN IL CLOSER TO BEST DYNAMICS.

WITH DELAYED ONSET OF TSRA...TEMPS WILL BE DIFFICULT OVRNGT WITH DRYER
AIR MOVING INTO BEHIND THE FRONT.  GIUD NUMBERS BRING COOLER AIR INTO
THE AREA OVERNIGHT AFTER FROPA AND SEE NO NEED TO STRAY FROM THAT
THINKING.

PIA    60/81  60
SPI    60/81  60
DEC    60/81  50
CMI    63/81  40
LWV    64/82  30

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:05 PM CDTSevere Thunderstorm WarningILXSchuyler40 min
May 15, 7:24 PM CDTSevere Thunderstorm WarningILXFulton, Knox36 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningILXFulton47 min
May 15, 8:48 PM CDTSevere Thunderstorm WarningILXMason42 min
May 15, 9:06 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford39 min
May 15, 9:20 PM CDTSevere Thunderstorm WarningILXTazewell40 min
May 15, 10:06 PM CDTSevere Thunderstorm WarningILXMcLean39 min
May 15, 10:09 PM CDTSevere Thunderstorm WarningILXLogan51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.